Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 47, NWS Marquette, MI

September 11, 2000Delta County, Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Sep 11, 2000, 8:36 PM EDT for Delta County, Menominee County, Michigan. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 8:36 PM EDT (00:36 UTC)
Expired
Sep 11, 2000, 9:00 PM EDT
In force
24 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Delta County, MI, Menominee County, MI

The radar

The Marquette radar (KMQT), 101 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:45 PM EDTThunderstorm Wind 55 EStephenson, MISeveral trees knocked down by wind.
Sep 11, 8:55 PM EDTThunderstorm Wind 55 EEscanaba, MITrees up-rooted.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 6:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 120036
SVRMQT
MIC041-109-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
836 PM EDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN
  MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 900 PM EDT (800 PM CDT)

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST
  OF WATSON TO 7 MILES SOUTHWEST OF STEPHENSON...OR ALONG A LINE
  EXTENDING FROM 27 MILES EAST OF IRON MOUNTAIN TO 16 MILES NORTH OF
  MENOMINEE. THE LINE WAS MOVING EAST AT 50 MILES AN HOUR.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BARK RIVER...SCHAEFFER AT 845 PM EDT
  CEDAR RIVER...ROCK...CORNELL AT 850 PM EDT
  ESCANABA...BRAMPTON...FORD RIVER AT 855 PM EDT
  GLADSTONE...RAPID RIVER AT 900 PM EDTL

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

$$

DSD

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:54 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 11, 3:54 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
354 PM EDT MON SEP 11 2000

MAIN FCST CONCERN IS SHRA/TSRA POTENTIAL THIS EVENING.

WV IMAGERY THIS AFTN SHOWS SHORTWAVE TROF MOVING ACROSS DAKOTAS INTO
MN. AT THE SFC...ASSOCIATED COLD FRONT EXTENDS FROM NEAR ISLE ROYALE
TO LOW PRESSURE IN SE MN NEAR KRST. COLD FRONT MAKING STEADY E
PROGRESS. COMBINATION OF TSTMS ACROSS IA/WI/IL DISTURBING INFLOW
INTO UPPER LAKES AND EXTENSIVE LOW CLOUDS ACROSS NW WI/W UPPER MI
INHIBITING STRONG HEATING ARE RESULTING IN DIMINISHED THREAT FOR
SVR TSTMS THIS EVENING.

MODELS IN GOOD AGREEMENT ON FEATURES TO AFFECT UPPER MI. FRONT WILL
CROSS FA THIS EVENING...EXITING E FA BY 06Z. AT THE SAME TIME...
HEALTHY UPPER DIVERGENCE DEVELOPS THIS EVENING AS FA BECOMES IDEALLY
SITUATED UNDER RIGHT ENTRANCE REGION OF 100KT JET RUNNING FROM NE MN
TO JAMES BAY. SO DESPITE LACK OF HEATING...THE COMBINATION OF GOOD
LOW-LEVEL MOISTURE...STRONG LOW-LEVEL CONVERGENCE ALONG FRONT AND
UPPER DIVERGENCE WILL LEAD TO WIDESPREAD COVERAGE OF SHRA/TSRA NEAR
COLD FRONT. IN THE LAST HOUR...SHRA/TSRA HAVE RAPIDLY DEVELOPED
ACROSS NW WI...AND THIS TREND WILL CONTINUE TO DEVELOP NE INTO FA
THIS EVENING. WITH STRONG DRYING AND SUBSIDENCE FOLLOWING FRONT...
SKIES WILL BEGIN TO CLEAR.

850MB THERMAL TROUGH MOVES ACROSS FA ON TUE...AND WITH SFC DWPTS
NEAR OR JUST A LITTLE ABOVE 850MB TEMPS...WILL SEE CU DEVELOP. MAYBE
BKN CU FOR A TIME BEFORE MOISTURE BEGINS TO MIX OUT. SLIGHTLY LOWER
FWC/ETA 2M TEMPS PREFERRED OVER WARMER AVN MOS BASED ON POST FRONTAL
CONDITIONS ACROSS NDAKOTA/S MANITOBA THIS AFTN.

ON WED...A WEAK/DRY COLD FRONT WILL PASS. WITH THERMAL RIDGE ACROSS
AREA...WILL BE A WARMER DAY AND GUIDANCE TEMPS LOOK ACCEPTABLE. ON
THU...SHORTWAVE DIGS SOUTHEAST ACROSS UPPER LAKES. WILL CONTINUE TO
CARRY SHRA CHC AT THAT TIME AS TROF DEEPENS AND INSTABILITY
INCREASES AS COLD POOL ALOFT MOVES OVER UPPER GREAT LAKES.

IN THE EXTENDED...MODELS TRENDING TOWARD A COLD END OF THE WEEK. MRF
IS MOST AMPLIFIED...CLOSING OFF AN UPPER LOW OVER E OHIO VALLEY SAT.
MRF HAS TRENDED TOWARD A MORE AMPLIFIED SOLUTION THIS RUN...AND
MRF ENSEMBLES SHOW GOOD SUPPORT FOR AN AMPLIFIED TROF...BUT NOT
QUITE TO THE EXTENT OF OPERATIONAL RUN. CANADIAN/UKMET AND ECMWF
SHOW SOME MINOR DIFFERENCES IN JUST HOW AMPLIFIED THE TROF WILL
BE...BUT IN ANYCASE...THE OVERALL MESSAGE FROM THE MODELS IS A COOL
FRI/SAT AFTER A CHANCE OF SHRA THU AS SHORTWAVE PASSES. SHOULD BE
PLENTY OF CLOUDS FRI WITH CYCLONIC FLOW AND SUFFICIENT LK-850MB
DELTA-T. FROST/FREEZE A GOOD POSSIBILITY FRI NIGHT WHERE SKIES
CLEAR...PROBABLY INTERIOR CNTRL/W. MRF/ECMWF SHOW NEXT SHORTWAVE
WHICH LOOKS FAIRLY STRONG PASSING SUN...BUT IT WILL BE MOISTURE
STARVED AND SO WILL LEAVE SUN DRY FOR NOW.

.MQT...NONE.

ROLFSON

In the hours before

Special weather statement, Sep 11, 6:12 PM EDT, 2 hours 24 minutes before
MIZ002>005-009>013-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
612 PM EDT MON SEP 11 2000

...SEVERE THUNDERSTORM WATCH NUMBER 732 ISSUED FOR PORTIONS OF
WESTERN AND CENTRAL UPPER MICHIGAN...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF WESTERN AND CENTRAL UPPER MICHIGAN UNTIL MIDNIGHT
EDT (11 PM CDT). THE COUNTIES INCLUDED IN THE WATCH ARE GOGEBIC...
ONTONAGON... SOUTHERN HOUGHTON... IRON... BARAGA... DICKINSON...
MARQUETTE... MENOMINEE AND DELTA. THIS INCLUDES THE COMMUNITIES OF
WATERSMEET... BRUCE CROSSING... KENTON... IRON RIVER... L'ANSE...
IRON MOUNTAIN... MARQUETTE... MENOMINEE AND ESCANABA. ALSO INCLUDED
IN THE WATCH ARE THE NEARSHORE WATERS OF LAKE MICHIGAN FROM THE BAY
OF GREEN BAY NORTH OF A LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE.

AT 6 PM EDT (5 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
SHOWED A LINE OF SHOWERS AND THUNDERSTORMS STRETCHING FROM WESTERN
UPPER MICHIGAN TO WESTERN WISCONSIN. THIS LINE OF STORMS WILL MOVE
EAST ACROSS CENTRAL UPPER MICHIGAN AT 35 MPH.  THESE STORMS ARE
CAPABLE OF PRODUCING HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70
MPH...DANGEROUS LIGHTNING AND HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS ISSUED BY
THE NATIONAL WEATHER SERVICE.

AJ/ED F
Special weather statement, Sep 11, 7:08 PM EDT, 1 hour 28 minutes before
MIZ002>005-009>013-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
708 PM EDT MON SEP 11 2000

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...GOGEBIC...ONTONAGON AND SOUTHERN HOUGHTON.

THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE COUNTIES OF
BARAGA...MARQUETTE...DICKINSON...IRON...MENOMINEE...AND DELTA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR
THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

DESROSIE-RS

WWW.CRH.NOAA.GOV/MQT/
Local storm report, Sep 11, 7:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
758 PM EDT MON SEP 11 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    IRON RIVER                MI   .88 INCH HAIL
09/11/00   IRON                           NICKEL-SIZE HAIL

AJ/JHB

N

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.